Alert archive / Michigan / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Gaylord, MI

April 18, 20096 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Apr 18, 2009, 12:50 PM EDT for 6 counties in Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2009, 12:50 PM EDT (16:50 UTC)
Expired
Apr 18, 2009, 7:00 PM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 92 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2517 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KAPX 181650
RFWAPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1250 PM EDT SAT APR 18 2009

...RED FLAG WARNING IN EFFECT THROUGH 7 PM FOR PORTIONS OF
NORTHERN LOWER MICHIGAN DUE TO VERY LOW HUMIDITIES...

....TEMPERATURES WARMING TO THE LOWER AND MIDDLE 70S...COMBINED
WITH SOME GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES...WILL
RESULT IN RED FLAG CONDITIONS THIS AFTERNOON FOR A PORTION OF
NORTHEAST LOWER MICHIGAN...INCLUDING THE HURON NATIONAL FOREST.

HOWEVER...A COLD FRONT WILL DROP SOUTHWARD THROUGH THE REGION BY
MID TO LATE AFTERNOON USHERING IN COOLER TEMPERATURES AND HIGHER
HUMIDITY READINGS HEADING INTO THE EVENING HOURS. THIS SYSTEM MAY
ALSO PRODUCE A FEW RAIN SHOWERS OR SPRINKLES THROUGH THE REGION...BUT
NO SIGNIFICANT RAINFALL IS EXPECTED.

ADAM

MIZ029-030-035-036-041-042-182300-
/O.NEW.KAPX.FW.W.0001.090418T1650Z-090418T2300Z/
OSCODA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
1250 PM EDT SAT APR 18 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN MICHIGAN...29...30...35...36...41...42

LOW RELATIVE HUMIDITY READINGS WILL PERSIST THROUGH MID TO LATE
AFTERNOON ACROSS THE REGION. WITH TEMPERATURES APPROACHING THE
MIDDLE 70S AND WINDS GUSTING UP TO 20 MPH AT TIMES...RED FLAG
CONDITIONS ARE EXPECTED AT TIMES THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ADAM
2 follow-up statements
000 
WWUS83 KAPX 181652 CCA
RFWAPX

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1251 PM EDT SAT APR 18 2009

...RED FLAG WARNING IN EFFECT THROUGH 7 PM FOR PORTIONS OF
NORTHERN LOWER MICHIGAN DUE TO VERY LOW HUMIDITIES...

.DISCUSSION...TEMPERATURES WARMING TO THE LOWER AND MIDDLE 70S...
COMBINED WITH SOME GUSTY WINDS AND LOW RELATIVE HUMIDITY
VALUES...WILL RESULT IN RED FLAG CONDITIONS THIS AFTERNOON FOR A
PORTION OF NORTHEAST LOWER MICHIGAN...INCLUDING THE HURON NATIONAL
FOREST.

HOWEVER...A COLD FRONT WILL DROP SOUTHWARD THROUGH THE REGION BY
MID TO LATE AFTERNOON USHERING IN COOLER TEMPERATURES AND HIGHER
HUMIDITY READINGS HEADING INTO THE EVENING HOURS. THIS SYSTEM MAY
ALSO PRODUCE A FEW RAIN SHOWERS OR SPRINKLES THROUGH THE REGION...BUT
NO SIGNIFICANT RAINFALL IS EXPECTED.

ADAM

MIZ029-030-035-036-041-042-182300-
/O.NEW.KAPX.FW.W.0001.090418T1651Z-090418T2300Z/
OSCODA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
1251 PM EDT SAT APR 18 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN MICHIGAN...29...30...35...36...41...42

LOW RELATIVE HUMIDITY READINGS WILL PERSIST THROUGH MID TO LATE
AFTERNOON ACROSS THE REGION. WITH TEMPERATURES APPROACHING THE
MIDDLE 70S AND WINDS GUSTING UP TO 20 MPH AT TIMES...RED FLAG
CONDITIONS ARE EXPECTED AT TIMES THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ADAM
000 
WWUS83 KAPX 182305
RFWAPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
705 PM EDT SAT APR 18 2009


MIZ029-030-035-036-041-042-190015-
/O.EXP.KAPX.FW.W.0001.000000T0000Z-090418T2300Z/
OSCODA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
705 PM EDT SAT APR 18 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES:
IN MICHIGAN...29...30...35...36...41...42

A COMBINATION COLD FRONT AND LAKE BREEZE BOUNDARY HAS TURNED
WINDS NORTHEAST...AND BROUGHT MUCH COOLER AIR TO NORTHEAST LOWER
MICHIGAN. THE RED FLAG WARNING HAS THUS BEEN ALLOWED TO EXPIRE.

$$

JZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 18, 10:52 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 18, 10:52 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1052 AM EDT SAT APR 18 2009

.SYNOPSIS.../ISSUED AT 328 AM/

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY...WITH A CHANCE OF
RAIN SHOWERS FOLLOWING FOR THIS AFTERNOON INTO TONIGHT. RAIN
CHANCES WILL BE ON THE INCREASE SUNDAY INTO SUNDAY NIGHT AS LOW
PRESSURE IN THE SOUTHERN ROCKIES MOVES NORTHEAST TOWARD THE
SOUTHERN GREAT LAKES. THIS SYSTEM WILL LIKELY BRING MUCH NEEDED
RAINFALL FOR MONDAY INTO TUESDAY...WITH SOME AREAS POSSIBLY EVEN
SEEING SOME SNOW LATER MONDAY NIGHT INTO TUESDAY.

&&

.SHORT TERM.../ISSUED AT 1052 AM/...TODAY

MORNING SFC ANALYSIS REVEALING WEAKISH BACKDOOR COOL FRONT STRETCHING
FROM CENTRAL AND EAST UPPER MICHIGAN EASTWARD ACROSS NEW YORK TO THE
ATLANTIC COAST...SLOWLY SAGGING SOUTHWARD. A CONFLUENCE OF FORCING
MECHANISMS AND HINTS OF SUMMERTIME CONVECTION COMING INTO PLAY THIS
MORNING ALONG THE TIGHT THERMAL GRADIENT BEHIND THE FRONT. FIRST
OFF...NARROW THETA-E AXIS DRAPED W-E ALONG THE FRONTAL SLOPE THIS
MORNING ALONG WITH A RIBBON OF STRONGER MID LEVEL FLOW/RESULTING
MOIST CONVERGENCE PEGGING THE REGION FROM CENTRAL LAKE SUPERIOR INTO
SW ONTARIO. OVERLAID WITH LOW-MID LEVEL FRONTOGENESIS...WEAK
STABILITY ALOFT (H7-H5 LAPSE RATES NEAR 7C/KM)...AND SOME ENTRANCE
REGION FORCING FROM AN UPPER JET STREAK ACROSS SW ONTARIO. THE
RESULT...A HEALTHY CORRIDOR OF SHOWERS (WITH SOME SNOW IN ONTARIO)
FROM CENTRAL LAKE SUPERIOR TO SW ONTARIO...GRAZING AREAS NORTH OF
M-28 IN EASTERN UPPER MICHIGAN.

FURTHER SOUTH...BANDS OF AC/ACCAS HAVE BEEN PASSING DOWN THROUGH NRN
LOWER MICHIGAN WITH REGIONAL RADARS DETECTING POCKETS OF MID LEVEL
RETURNS...MUCH OF WHICH IS PROBABLY NOT REACHING THE GROUND GIVEN
THE DRY PROFILE IN THIS MORNINGS APX/GRB SOUNDINGS.

06Z/12Z NAM...06Z GFS GUIDANCE ALL SUGGEST STRONGEST FORCING BEHIND
THE SFC FRONT IS OCCURRING NOW...AND FORECAST TO GRADUALLY WEAKEN AS
WE GO THROUGH THE AFTERNOON HOURS. SFC COOL FRONT IS EXPECTED TO SAG
DOWN THROUGH NRN LOWER MICHIGAN THIS AFTERNOON AND SOME OF THE
RESIDUAL SHOWER ACTIVITY BEHIND THE FRONT MAY ULTIMATELY SNEAK INTO
AREAS SOUTH OF THE STRAITS TO AROUND THE M-32 CORRIDOR. BUT BY
FAR...BEST CHANCES FOR MEASURABLE PRECIP WILL BE ACROSS EASTERN
UPPER MICHIGAN THROUGH EARLY AFTERNOON (ESPECIALLY NORTH OF M-28) AND
HAVE NUDGED UP POPS FOR THAT AREA ACCORDINGLY.

SRN FORECAST AREAS WILL REMAIN DRY WITH TEMPERATURES MAKING A RUN AT
70 DEGREES AND MINIMUM RELATIVE HUMIDITY VALUES DIPPING BELOW 25
PERCENT. DON/T THINK SOLID RED FLAG CONDITIONS WILL BE MET HOWEVER
ESPECIALLY WITH A WEAKER FLOW REGIME IN THE VICINITY OF THE SFC
FRONT. BUT WILL KEEP AN EYE ON THIS.

FINALLY...HAVE MAKE NO CHANGES TO THE FORECAST FOR TONIGHT. COULD
SEE RESIDUAL SHOWER ACTIVITY CONTINUE DOWN THROUGH NRN LOWER
MICHIGAN AS THE FRONT CONTINUES IT/S SOUTHWARD PUSH...BUT NOT OVERLY
EXCITED ABOUT THE CHANCES. BUT WILL LEAVE INHERITED LOW CHANCE POPS
ALONE FOR NOW

ADAM

&&

.LONG TERM.../ISSUED AT 328 AM/...TONIGHT AND BEYOND

IT LOOKS LIKE A CHILLY AND WELCOMED UNSETTLED STRETCH OF WEATHER
IS FORTHCOMING TO END THE WEEKEND INTO EARLY NEXT WEEK AS WE
COULD REALLY USE THE MOISTURE. IT THEN LOOKS LIKE IT WILL WARM UP
LATER NEXT WEEK INTO NEXT WEEKEND. THE MAIN LONG TERM FORECAST
CONCERNS REVOLVE AROUND THE EVOLUTION AND TIMING OF THE EXPECTED
DEEPENING AREA OF LOW PRESSURE SET TO MOVE OUT OF THE SOUTHERN
ROCKIES.

THE SURFACE COLD FRONT CLEARS THE ENTIRE FORECAST AREA BY EARLY
SUNDAY EVENING. HOWEVER...MODEL CROSS SECTIONS CONTINUE TO LAG
FAIRLY ABUNDANT AMOUNTS OF MOISTURE BEHIND THE FRONT ALONG WITH AN
INCREASING NORTHEASTERLY FLOW. SO HAVE RELUCTANTLY ADDED POPS INTO
MUCH OF NORTHERN LOWER LATER THIS EVENING RIGHT INTO SUNDAY DUE
TO UNCERTAINTY OVER THE PLACEMENT OF THE MOISTURE AND JUST HOW DEEP
IT ENDS UP BEING.

SUNDAY NIGHT THROUGH TUESDAY...AFOREMENTIONED DEEPENING AREA OF
LOW PRESSURE IS SHOWN BY JUST ABOUT ALL MODELS TO HEAD FOR LOWER
MICHIGAN WITH SURFACE PRESSURES FALLING TO ABOUT 998 MB OR SO.
GULF MOISTURE GETS ENTRAINED INTO THIS SYSTEM ALONG WITH A DECENT
AMOUNT OF COLD AIR (850 MB TEMPS FALL INTO THE -1 TO -4 C RANGE
BY TUESDAY). SO A PROLONGED PERIOD OF RAIN IS LIKELY TO DEVELOP
LATE SUNDAY NIGHT ACROSS THE SOUTH AND SPREAD ACROSS THE REMAINDER
OF NORTHERN MICHIGAN MONDAY MORNING...AND CONTINUE RIGHT INTO
TUESDAY. MODEL SOUNDINGS KEEP THE MELTING LAYER BETWEEN 2000 AND
3000 AGL FOR MUCH OF MONDAY BEFORE IT WHITTLES DOWN TO LESS THAN
1000 FEET AFTER MIDNIGHT MONDAY NIGHT INTO TUESDAY. HAVE RAISED
POPS TO LIKELY (70) FOR MONDAY AND MONDAY EVENING FOR RAIN THEN ALLOW
FOR A MIX WITH SNOW OVERNIGHT MONDAY INTO TUESDAY. THE DETAILS OF
WHICH WILL BE LEFT FOR LATER SHIFTS. HIGHS GENERALLY IN THE 40S
DURING THIS TIME WITH LOWS IN THE 30S.

LINGERING SHOWERS OF RAIN OR SNOW FOR TUESDAY NIGHT POSSIBLY EVEN
INTO WEDNESDAY. IT THEN LOOKS LIKE A RAPID WARM UP FOR LATE IN THE
WEEK WITH TEMPERATURES REBOUNDING WELL INTO THE 60S OR BETTER.

SULLIVAN

&&

.MARINE.../ISSUED AT 328 AM/

WINDS WILL SHIFT INTO THE NORTHEAST BEHIND THE SURFACE COLD FRONT
TODAY THEN SLOWLY INCREASE TONIGHT INTO SUNDAY. SMALL CRAFT
ADVISORIES MAY EVENTUALLY BE REQUIRED SUNDAY AND ESPECIALLY SUNDAY
NIGHT...WITH THE LAKE HURON ZONES HAVING THE BEST CHANCE.

AJS

&&

.AVIATION.../ISSUED AT 737 AM/...VALID FOR 12Z TAFS

A COLD FRONT...NOW ACROSS NORTHERN CHIPPEWA COUNTY WILL MOVE
SLOWLY SOUTH ACROSS THE REGION TODAY. THIS WILL VEER SURFACE
WINDS INTO THE NE AT ALL TAF SITES. SOME LOWER CIGS WILL ALSO
ARRIVE BEHIND THE FRONT...BUT EXPECT THINGS TO STAY VFR UNTIL
AFTER SUNSET. POST-FRONTAL MVFR CIGS AND LIGHT RAIN POSSIBLE AT
PLN/APN LATE THIS EVENING AND OVERNIGHT.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Apr 18, 4:35 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
435 AM EDT SAT APR 18 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
435 AM EDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

RECENT DRY CONDITIONS IN COMBINATION WITH WARM TEMPERATURES AND
LOW RELATIVE HUMIDITIES WILL LEAD TO ELEVATED FIRE DANGER THROUGH
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJS

Nearby

Red Flag Warnings in Michigan, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.